The U.S. Food and Drug Administration (FDA) is issuing updated recommendations concerning drug-drug interactions between drugs for human immunodeficiency virus (HIV) or hepatitis C virus (HCV) known as protease inhibitors and certain cholesterol-lowering drugs known as statins. Protease inhibitors and statins taken together may raise the blood levels of statins and increase the risk for muscle injury (myopathy). The most serious form of myopathy, called rhabdomyolysis, can damage the kidneys and lead to kidney failure, which can be fatal.
The labels for both
the HIV protease inhibitors and the affected statins have been updated
to contain consistent information about the drug-drug interactions.
These labels also have been updated to include dosing recommendations
for those statins that may safely be co-administered with HIV or HCV
For more information please visit: Interaction.
Drug Safety and Availability > FDA Drug Safety Communication: Interactions between certain HIV or hepatitis C drugs and cholesterol-lowering statin drugs can increase the risk of muscle injury